We investigate periodic diffeomorphisms of noncompact aspherical manifolds (and orbifolds) and describe a class of spaces that have no homotopically trivial periodic diffeomorphisms. Prominent examples are moduli spaces of curves and aspherical locally symmetric spaces with nonzero Euler characteristic. In the irreducible locally symmetric case, we show that no complete metric has more symmetry than the locally symmetric metric. In the moduli space case, we build on work of Farb and Weinberger and we prove an analogue of Royden’s theorem for complete finite volume metrics.
Grigori Avramidi. "Smith theory, -cohomology, isometries of locally symmetric manifolds, and moduli spaces of curves." Duke Math. J. 163 (1) 1 - 34, 15 January 2014. https://doi.org/10.1215/00127094-2382340